This site is intended for Healthcare professionals only.

A case of contact eczema due to a ‘henna’ tattoo


A case of contact eczema due to a ‘henna’ tattoo

Dr.Colby C. Evans and associates have reported a case of Allergic Contact Dermatitis from a Henna Tattoo that has appeared in NEJM. The patient presented with contact eczema due to a labile tattoo containing PPD. Henna is a product used to color the hair, but also to draw labile tattoos on the skin it is often mixed with paraphenylenediamine (PPD). 
A 19-year-old otherwise healthy Kuwaiti woman presented 8 days after the brush application of a temporary henna tattoo while in Kuwait for a wedding. Burning and itching at the site of application began 6 days after the application, indicating that the reaction was more likely caused by an allergen than by an irritant; these symptoms were followed 1 day later by a vigorous blistering reaction (Panel A).

The examination of patient revealed tense bullae without surrounding inflammation in a geometric pattern that strictly mirrored the sites of application (Panel B). Temporary henna tattooing is a custom at weddings in much of the world. The dyeing agent (hennotannic acid) rarely leads to skin sensitization. However, tattoo henna is often mixed with paraphenylenediamine (PPD) to hasten drying and darken the color. PPD is a common allergen that is also found in permanent hair dyes. Allergens that cause reactions in patients who are sensitive to PPD include sunscreens containing aminobenzoic acid, certain local anesthetics, and sulfonamides. The patient was treated with high-potency topical corticosteroids, and the lesions resolved, although with extensive postinflammatory hyperpigmentation.

                            

Images courtesy NEJM

PPD is added to henna to decrease fixation time or to get a darker color but it can cause serious systemic reactions. The most common allergic reaction is contact dermatitis the treatment of which is based on local corticosteroid therapy.

For more details click on the link:

DOI: 10.1056/NEJMicm062327


Source: With inputs from Pan Afr Med J

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted